Hausdorff Closed Limits and Rigidity in Lorentzian Geometry

Gregory J Galloway, Carlos Vega

Research output: Contribution to journalArticle

4 Citations (Scopus)

Abstract

We begin with a basic exploration of the (point-set topological) notion of Hausdorff closed limits in the spacetime setting. Specifically, we show that this notion of limit is well suited to sequences of achronal sets, and use this to generalize the ‘achronal limits’ introduced by the authors in Galloway and Vega (Ann Henri Poincaré 15(11):2241–2279, 2014). This, in turn, allows for a broad generalization of the notion of Lorentzian horosphere introduced in Galloway and Vega (2014). We prove a new rigidity result for such horospheres, which in a sense encodes various spacetime splitting results, including the basic Lorentzian splitting theorem. We use this to give a partial proof of the Bartnik splitting conjecture (Bartnik in Commun Math Phys 117(4):615–624, 1988), under a new condition involving past and future Cauchy horospheres, which is weaker than those considered in Galloway (Some rigidity results for spatially closed spacetimes. Mathematics of gravitation, part I (Warsaw, 1996), Banach Center Publications, vol 41, Polish Academy of Science, Warsaw, pp 21–34, 1996) and Galloway and Vega (2014). We close with some observations on spacetimes with spacelike causal boundary, including a rigidity result in the positive cosmological constant case.

Original languageEnglish (US)
Pages (from-to)1-28
Number of pages28
JournalAnnales Henri Poincare
DOIs
StateAccepted/In press - Jun 15 2017

Fingerprint

Lorentzian Geometry
Horosphere
Vega
rigidity
Rigidity
Space-time
Closed
geometry
mathematics
Gravitation
Cosmological Constant
theorems
Stefan Banach
Point Sets
gravitation
Cauchy
Partial
Generalise
Theorem

ASJC Scopus subject areas

  • Statistical and Nonlinear Physics
  • Nuclear and High Energy Physics
  • Mathematical Physics

Cite this

Hausdorff Closed Limits and Rigidity in Lorentzian Geometry. / Galloway, Gregory J; Vega, Carlos.

In: Annales Henri Poincare, 15.06.2017, p. 1-28.

Research output: Contribution to journalArticle

@article{2bd99ef44c574003bed67d33cac1aa14,
title = "Hausdorff Closed Limits and Rigidity in Lorentzian Geometry",
abstract = "We begin with a basic exploration of the (point-set topological) notion of Hausdorff closed limits in the spacetime setting. Specifically, we show that this notion of limit is well suited to sequences of achronal sets, and use this to generalize the ‘achronal limits’ introduced by the authors in Galloway and Vega (Ann Henri Poincar{\'e} 15(11):2241–2279, 2014). This, in turn, allows for a broad generalization of the notion of Lorentzian horosphere introduced in Galloway and Vega (2014). We prove a new rigidity result for such horospheres, which in a sense encodes various spacetime splitting results, including the basic Lorentzian splitting theorem. We use this to give a partial proof of the Bartnik splitting conjecture (Bartnik in Commun Math Phys 117(4):615–624, 1988), under a new condition involving past and future Cauchy horospheres, which is weaker than those considered in Galloway (Some rigidity results for spatially closed spacetimes. Mathematics of gravitation, part I (Warsaw, 1996), Banach Center Publications, vol 41, Polish Academy of Science, Warsaw, pp 21–34, 1996) and Galloway and Vega (2014). We close with some observations on spacetimes with spacelike causal boundary, including a rigidity result in the positive cosmological constant case.",
author = "Galloway, {Gregory J} and Carlos Vega",
year = "2017",
month = "6",
day = "15",
doi = "10.1007/s00023-017-0594-x",
language = "English (US)",
pages = "1--28",
journal = "Annales Henri Poincare",
issn = "1424-0637",
publisher = "Birkhauser Verlag Basel",

}

TY - JOUR

T1 - Hausdorff Closed Limits and Rigidity in Lorentzian Geometry

AU - Galloway, Gregory J

AU - Vega, Carlos

PY - 2017/6/15

Y1 - 2017/6/15

N2 - We begin with a basic exploration of the (point-set topological) notion of Hausdorff closed limits in the spacetime setting. Specifically, we show that this notion of limit is well suited to sequences of achronal sets, and use this to generalize the ‘achronal limits’ introduced by the authors in Galloway and Vega (Ann Henri Poincaré 15(11):2241–2279, 2014). This, in turn, allows for a broad generalization of the notion of Lorentzian horosphere introduced in Galloway and Vega (2014). We prove a new rigidity result for such horospheres, which in a sense encodes various spacetime splitting results, including the basic Lorentzian splitting theorem. We use this to give a partial proof of the Bartnik splitting conjecture (Bartnik in Commun Math Phys 117(4):615–624, 1988), under a new condition involving past and future Cauchy horospheres, which is weaker than those considered in Galloway (Some rigidity results for spatially closed spacetimes. Mathematics of gravitation, part I (Warsaw, 1996), Banach Center Publications, vol 41, Polish Academy of Science, Warsaw, pp 21–34, 1996) and Galloway and Vega (2014). We close with some observations on spacetimes with spacelike causal boundary, including a rigidity result in the positive cosmological constant case.

AB - We begin with a basic exploration of the (point-set topological) notion of Hausdorff closed limits in the spacetime setting. Specifically, we show that this notion of limit is well suited to sequences of achronal sets, and use this to generalize the ‘achronal limits’ introduced by the authors in Galloway and Vega (Ann Henri Poincaré 15(11):2241–2279, 2014). This, in turn, allows for a broad generalization of the notion of Lorentzian horosphere introduced in Galloway and Vega (2014). We prove a new rigidity result for such horospheres, which in a sense encodes various spacetime splitting results, including the basic Lorentzian splitting theorem. We use this to give a partial proof of the Bartnik splitting conjecture (Bartnik in Commun Math Phys 117(4):615–624, 1988), under a new condition involving past and future Cauchy horospheres, which is weaker than those considered in Galloway (Some rigidity results for spatially closed spacetimes. Mathematics of gravitation, part I (Warsaw, 1996), Banach Center Publications, vol 41, Polish Academy of Science, Warsaw, pp 21–34, 1996) and Galloway and Vega (2014). We close with some observations on spacetimes with spacelike causal boundary, including a rigidity result in the positive cosmological constant case.

UR - http://www.scopus.com/inward/record.url?scp=85020515090&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=85020515090&partnerID=8YFLogxK

U2 - 10.1007/s00023-017-0594-x

DO - 10.1007/s00023-017-0594-x

M3 - Article

SP - 1

EP - 28

JO - Annales Henri Poincare

JF - Annales Henri Poincare

SN - 1424-0637

ER -